Alert archive / New York / Coastal Flood Statements in 2018
Coastal Flood Statement 49, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 7, 2018, 3:23 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Oct 8, 2018, 6:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 3:23 PM EDT (19:23 UTC)
- In effect from
- Oct 8, 2018, 6:00 AM EDT
- Expired
- Oct 8, 2018, 9:49 AM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WHUS41 KOKX 071923 CFWOKX Coastal Hazard Message National Weather Service New York NY 323 PM EDT Sun Oct 7 2018 ...ISOLATED MINOR COASTAL FLOODING DURING HIGH TIDE MONDAY MORNING... NYZ075-178-179-080830- /O.NEW.KOKX.CF.S.0049.181008T1000Z-181008T1300Z/ Kings (Brooklyn)-Southern Queens-Southern Nassau- 323 PM EDT Sun Oct 7 2018 * LOCATIONS...Along the south shore back bays of Nassau, Queens and Kings counties. * TIDAL DEPARTURE...Around 1/2 ft, locally 1 1/2 ft above astronomical. * COASTAL FLOOD IMPACTS...Brief minor flooding of the most vulnerable locations near the waterfront and shoreline. * TIMING...Around high tide Monday morning. && $$ PW
2 follow-up statements
217 WHUS41 KOKX 080729 CFWOKX Coastal Hazard Message National Weather Service New York NY 329 AM EDT Mon Oct 8 2018 ...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE TODAY... NYZ075-178-179-090000- /O.EXT.KOKX.CF.S.0049.181008T1000Z-181009T0200Z/ Kings (Brooklyn)-Southern Queens-Southern Nassau- 329 AM EDT Mon Oct 8 2018 * LOCATIONS...Along the south shore back bays of Nassau, Queens and Kings counties. * TIDAL DEPARTURE...Around 1/2 ft, locally 1 1/2 ft above astronomical. * COASTAL FLOOD IMPACTS...Brief minor flooding of the most vulnerable locations near the waterfront and shoreline. * TIMING...Around the times of high tide this morning and again this evening. && $$ JMC
453 WHUS41 KOKX 081349 CFWOKX Coastal Hazard Message National Weather Service New York NY 949 AM EDT Mon Oct 8 2018 ...ISOLATED MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE LATE TODAY... NYZ075-178-179-082200- /O.CAN.KOKX.CF.S.0049.000000T0000Z-181009T0200Z/ /O.NEW.KOKX.CF.S.0050.181008T2300Z-181009T0200Z/ Kings (Brooklyn)-Southern Queens-Southern Nassau- 949 AM EDT Mon Oct 8 2018 * LOCATIONS...Along the south shore back bays of Nassau, Queens and Kings counties. * TIDAL DEPARTURE...Around 1/2 ft, locally 1 1/2 ft above astronomical. * COASTAL FLOOD IMPACTS...Brief minor flooding of the most vulnerable locations near the waterfront and shoreline. * TIMING...Around the times of high tide this evening. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 7, 2:04 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 7, 2:04 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service New York NY 204 PM EDT Sun Oct 7 2018 .SYNOPSIS... A cold front approaches from the north this afternoon, then passes to the south tonight. This front then stalls out to the south on Monday, then lifts north as warm front Monday night, followed by high pressure building in from offshore into the middle of the week. A cold front approaches from the west on Thursday, then crosses the area Thursday night, followed by Canadian high pressure building in through the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Any patchy drizzle and fog should give way to mostly cloudy skies this afternoon. The core of a deep layered ridge builds towards the area as a back door cold front approaches from the north. As a result expect a conflict between subsidence under the ridge wanting to limit any precipitation and lift ahead of the cold front tending to promote some. As a result, expect any showers this afternoon to be very spotty in nature. Low level moisture remains trapped under a low level subsidence inversion, so expect sky conditions to remain cloudy-mostly cloudy into the afternoon, then expect some breaks, especially over northern zones, as there should be some mixing ahead of the cold front. Highs today should be around 10 degrees above normal - mainly in the mid-upper 70s - but should see an 80 degree reading or two across urban portions of NE NJ. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... The core of the deep layered ridge remains over the area through Monday. Associated subsidence will keep any showers with the passing cold front tonight generally spotty in nature. With a fairly strong subsidence inversion, do expect low clouds through the day on Monday, helping to limit highs. Also have slight chance pops by Monday afternoon in response to increasing low level warm advection (however subsidence under the ridge should act as a counter - so most if not the entire area could end up receiving no measurable precipitation on Monday). Lows tonight should be around 10-15 degrees above normal. Highs on Monday should be a few degrees above normal. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... The core of the deep layer ridge slides to the southeast Monday night and Tuesday, leaving the region under a northwest extension of the sub-tropical ridge through Wednesday night. A passing warm front warrants slight chance pops on Monday night - however would not be surprised if most - if not all - of the area had no measurable precipitation. The Subsidence under the ridge axis should then keep the area dry Tuesday and Tuesday night and quite possibly through at least a portion of the day on Wednesday. The models differ on how quickly the ridge yields to shortwaves riding over the top of the ridge and also how quickly the potential tropical cyclone comes north up its western periphery. Noting that the NHC forecast for the potential tropical cyclone is more similar to the GFS than the ECMWF - so have leaned more towards the GFS from late Wednesday-Thursday night. It should be noted that currently the remains of this system are expected to pass offshore well to the s/se of Long Island, and as a result the heaviest winds and rains associated with this system. The difference between the models is more among the timing for this to occur, vice whether the system tracks to the S/SE of Long Island. Based on the above, have slight chance pops over the NW 1/3 of the CWA Wednesday afternoon, then chance pops Wednesday night. Pops are increased to likely Thursday and Thursday evening, then taper off to slight chance late Thursday night/early Friday morning. At the surface, it appears a fairly strong cold front will cross the area Thursday night. Given the front, that the region in the right rear quadrant of a 100-110kt 300 hPa jet, and under a low level theta-e ridge, there is the potential for strong to possibly severe storms ahead of it. At this time, it is also any stronger convection could tap on moisture from the remnants of the tropical system, depending on exactly how close it is to the region. - so locally heavy rainfall cannot be ruled out Thursday/Thursday evening. However, at this time, the chances for this seem fairly low. Refer to the latest statements from the National Hurricane Center for the most update information on the potential tropical cyclone. A northern stream trough then builds into the area Friday- Saturday (though there are some differences in timing on how fast it moves through). The low levels should be sufficiently dry to preclude any precipitation with its passage. Lows Monday night should be around 15 degrees above normal and highs on Tuesday around 10 degrees above normal. Well above normal temperatures are expected to continue Tuesday night-Thursday night. Highs Friday should be above normal, but noticeably cooler than those mid-week. Below normal temperatures are forecast for Saturday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... An approaching cold front from the north passes through tonight. The front remains stalled to the south on Monday. VFR, but tempo MVFR early in the forecast period. A return to MVFR to IFR expected late tonight, lasting through Monday with periods of drizzle. WSW winds at around 10 kt shift NE under 10 kt after around midnight, then shift ENE Monday morning, increasing back to around 10 kt. .OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... .Monday PM...IFR-MVFR cigs with periods of drizzle. .Tuesday...IFR-MVFR, chance of VFR in the aftn. .Wednesday...Mainly MVFR, chance IFR-MVFR in the morning. .Thursday...MVFR or lower in showers/tstms. S winds 10-15 kt with gusts up to 25 kt possible. .Friday...VFR likely. && .MARINE... The prolonged easterly swells from tropical system Leslie continue to subside as the system departs to the east. As such, ocean seas continue to fall. Although a cold front moves through tonight, followed by a warm frontal passage Monday into Monday night, winds and seas will continue to remain below Small Craft Advisory levels. Waves then build Wednesday night into Thursday as southwesterly flow increases ahead of an approaching frontal system. Additionally, there is a chance for gusts near 25 kt on Thursday with the cold front. Waves diminish Thursday night into Friday morning as high pressure builds in behind the cold front. && .HYDROLOGY... No significant hydrological impacts are expected through Wednesday and again from Friday night-Saturday. There is the potential for rainfall from Wednesday night-Friday night. At this time, there is not sufficient confidence to specify how much rain could fall and hence what, if any, impacts could be experienced. && .TIDES/COASTAL FLOODING... Although easterly swells from tropical system Leslie are slowly decreasing as the system departs, a combination of strengthening easterly flow behind a frontal passage and a new moon may lead to the potential for minor coastal flooding across the south shore back bays, and perhaps the western Long Island sound Monday morning and again Monday evening high tide cycles. These astronomically high levels may continue into Tuesday before subsiding into mid week. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...Maloit NEAR TERM...Maloit/PW SHORT TERM...Maloit LONG TERM...Maloit AVIATION...JC MARINE...MD/Maloit/PW HYDROLOGY...Maloit TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Oct 7, 4:27 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service New York NY 427 AM EDT Sun Oct 7 2018 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-080830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 427 AM EDT Sun Oct 7 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. Maloit
Nearby
Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.